Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 6, NWS Midland/Odessa, TX

February 21, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 21, 2016, 1:25 PM MST for Eddy County, New Mexico. It took effect at Feb 22, 2016, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2016, 1:25 PM MST (20:25 UTC)
In effect from
Feb 22, 2016, 8:00 PM MST
Expired
Feb 22, 2016, 12:55 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS74 KMAF 212025
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST SUN FEB 21 2016

...A HIGH WIND WATCH IS IN EFFECT MONDAY EVENING THROUGH TUESDAY
MORNING FOR THE GUADALUPE MOUNTAINS AND DAVIS MOUNTAINS MAINLY ABOVE
6000 FT FOR STRONG NORTHWEST WINDS...

.A STRONG JET WILL PASS ACROSS THE AREA EARLY TUESDAY MORNING PUSHING
A COLD FRONT OUT THROUGH THE AREA. THIS WILL RESULT IN STRONG WINDS
IN THE MOUNTAINS WITH GUSTS TO NEAR 70 MPH IN THE GUADALUPE
MOUNTAINS AND AROUND 60 MPH DAVIS MOUNTAINS ABOVE 6000 FT.

NMZ027-TXZ074-258-221200-
/O.NEW.KMAF.HW.A.0006.160223T0300Z-160223T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
225 PM CST SUN FEB 21 2016 /125 PM MST SUN FEB 21 2016/

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING. 

* TIMING...MONDAY EVENING THROUGH TUESDAY MORNING...

* WINDS...NORTHWEST 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE DIFFICULT TO CONTROL.
  SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW
  FLYING LIGHT AIRCRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
369 
WWUS74 KMAF 220851
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 AM CST MON FEB 22 2016

...A HIGH WIND WATCH REMAINS IN EFFECT THIS EVENING THROUGH
TUESDAY MORNING FOR THE GUADALUPE MOUNTAINS AND DAVIS MOUNTAINS
MAINLY ABOVE 6000 FT FOR STRONG NORTHWEST WINDS...

.A STRONG JET WILL PASS ACROSS THE AREA EARLY TUESDAY MORNING
PUSHING A COLD FRONT OUT THROUGH THE AREA. THIS COULD RESULT IN
STRONG WINDS IN THE MOUNTAINS WITH GUSTS TO NEAR 70 MPH IN THE
GUADALUPE MOUNTAINS AND AROUND 60 MPH IN THE DAVIS MOUNTAINS
ABOVE 6000 FT.

NMZ027-TXZ074-258-222130-
/O.CON.KMAF.HW.A.0006.160223T0300Z-160223T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
251 AM CST MON FEB 22 2016 /151 AM MST MON FEB 22 2016/

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING...

* TIMING...THIS EVENING THROUGH TUESDAY MORNING...

* LOCATION...GUADALUPE MOUNTAINS AND DAVIS MOUNTAINS ABOVE 6000
  FEET.

* WINDS...NORTHWEST 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE DIFFICULT TO CONTROL. 
  SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW 
  FLYING LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
325 
WWUS74 KMAF 221955
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CST MON FEB 22 2016

...THE HIGH WIND WATCH IS CANCELLED FOR THE GUADALUPE MOUNTAINS
AND DAVIS MOUNTAINS...

...A WIND ADVISORY HAS BEEN ISSUED FOR THE DAVIS...GLASS...AND
CHISOS MOUNTAIN AREAS FOR TONIGHT THROUGH TUESDAY MORNING...

.A STRONG JET WILL PASS EARLY TUESDAY MORNING PUSHING A COLD
FRONT THROUGH THE AREA. THIS IS EXPECTED TO RESULT IN INCREASED
WINDS WITH GUSTS TO AROUND 50 MPH POSSIBLE. ADDITIONAL AREAS OF
THE TRANS PECOS MAY BE ADDED TO THE ADVISORY TUESDAY MORNING.

NMZ027-TXZ258-222100-
/O.CAN.KMAF.HW.A.0006.160223T0300Z-160223T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1255 PM MST MON FEB 22 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

ALTHOUGH IT WILL STILL BE WINDY HIGHS WINDS ARE NOT EXPECTED.

$$

TXZ074-231230-
/O.UPG.KMAF.HW.A.0006.160223T0300Z-160223T1800Z/
/O.NEW.KMAF.WI.Y.0008.160223T0300Z-160223T1800Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS
155 PM CST MON FEB 22 2016

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS EVENING THROUGH TUESDAY MORNING...

* LOCATION...DAVIS AND GLASS MOUNTAINS.

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS OF 50 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE DIFFICULT TO CONTROL. 
  SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW 
  FLYING LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

TXZ081-231230-
/O.NEW.KMAF.WI.Y.0008.160223T0300Z-160223T1800Z/
BIG BEND AREA-
INCLUDING THE CITIES OF...BIG BEND NP...MARATHON
155 PM CST MON FEB 22 2016

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
TUESDAY. 

* TIMING...THIS EVENING THROUGH TUESDAY MORNING...

* LOCATION...CHISOS MOUNTAINS AND SURROUNDING HIGHER ELEVATIONS.

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS OF 50 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL BE DIFFICULT TO CONTROL. 
  SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW 
  FLYING LIGHT AIRCRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 21, 12:45 PM MST, 40 minutes earlier.

Area forecast discussion, Feb 21, 12:45 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
145 PM CST SUN FEB 21 2016

.DISCUSSION...
A stationary front draped across the S PB/Lower Trans Pecos has been
the general favored area for precip today as a well defined shrtwv
trof moves overhead. As low level winds turn SE toward morning
isentropic ascent develops (I295) and may be enough to support the
possibility of light precip early in the day. Later in the day
mid level lift will increase ahead the ballyhooed shrtwv trof in
NW flow. Precip will generally increase n of a line from around
Hope NM to St. Lawrence. LR's are steep with this shrtwv trof for
an increasingly favorable environment for thunder. Elevated CAPES
to around 600 J/KG and steep 7h-5h LR's suggest strong to severe
storms with hail will be possible. Best chance for storms will be
between 00Z-12Z Tue with the nrn PB having the very best chances.
Tracking the lift as seen thru OMEGA, indicates that lift will
mostly be exiting around/just after 12Z Tue. This will be followed
by a fast moving cold front that will be shoved along by a
7-8mb/3hr isallobaric high and about a 4mb/90nm MSLP gradient, not
to mention subsidence mixing. Fairly widespread 25kt sustained
winds are likely and even stronger across the most of the Trans
Pecos/S PB where a secondary 85h wind speed maxima of 30-45kts is
noted in model data. A wind advisory may eventually be needed.
Rain prior to the winds will mitigate the potential for BLDU. Mid
level flow will be from the NW Tue which tends to lessen
channeling of winds thru GDP Pass, but 7h winds of 50kts in the
early morning hrs of Tue will likely be sufficient for high winds
in the GDP- Davis Mtns and have opted to issue a high wind warning
for the GDP-Davis Mtns 03Z-18Z Tue. Temps will probably hold near
steady or slightly decrease during the afternoon. Other than Wed
AM/Thur AM being cold mornings (relative to what we have had
lately) the forecast is expected to be uneventful with warming
Fri-Sun.

&&

.FIRE WEATHER...
Fire wx concerns will exist across a relatively small area from
the Marfa Plateau-Presidio Valley-Big Bend Region Tue. Very low
dwpnt and temps in the 70s and 80s will push min RHs to near 10
pct. It will be windy/very windy across much of the area farther n
and e. Parts of the Lower Trans Pecos will be tested with wind
gust around 45 mph, which is not very common that far s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  61  42  57 /  10  20  60  20
Carlsbad                       44  64  41  62 /  10  20  10  10
Dryden                         56  66  47  72 /  30  20  20  10
Fort Stockton                  52  71  50  66 /  20  20  20  10
Guadalupe Pass                 46  65  38  56 /  10  20  10  10
Hobbs                          42  59  40  57 /  10  20  50  10
Marfa                          41  70  37  63 /  20  20  10   0
Midland Intl Airport           48  63  42  59 /  10  20  50  10
Odessa                         46  65  43  60 /  10  20  50  10
Wink                           48  67  43  64 /  20  20  30  10

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Watch from Monday evening through Tuesday morning for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Monday evening through Tuesday morning for
     Davis/Apache Mountains Area-Guadalupe Mountains.

&&
Hazardous weather outlook, Feb 21, 1:09 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CST SUN FEB 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CST SUN FEB 21 2016 /109 PM MST SUN FEB 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS REMAIN POSSIBLE GENERALLY SOUTH OF A
SNYDER...ODESSA...VAN HORN LINE THROUGH THE REMAINDER OF THE
AFTERNOON. THE BEST CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL
BE ACROSS THE LOWER TRANS PECOS WHERE SMALL HAIL AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN MONDAY. BEST CHANCES
WILL BE MONDAY EVENING AND NIGHT ACROSS PORTIONS OF SOUTHEAST NEW
MEXICO...PERMIAN BASIN AND LOWER TRANS PECOS. SOME STORMS MAY BE
STRONG TO SEVERE...POTENTIALLY PRODUCING HAIL AND GUSTY WINDS.

TUESDAY...A COLD FRONT WILL BRING GUSTY NORTH WINDS TO THE REGION
WITH GUSTS NEAR 60-70MPH POSSIBLE ACROSS THE MOUNTAIN REGION. A
HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS. ELSEWHERE...WIND
SPEEDS WILL LIKELY REACH ADVISORY CRITERIA WITH GUSTS UP TO 45 MPH
AT TIMES. AS A RESULT OF THESE STRONG WINDS...PORTIONS OF THE
MARFA...PRESIDIO VALLEY AND BIG BEND AREAS MAY EXPERIENCE A SHORT
PERIOD OF CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.